TSx-Cover

Sweet’s Syndrome (Acute Febrile Neutrophil Dermatosis)

Key Points

  • Indurated, often painful, erythematous nodules are the characteristic skin lesion that marks Sweet’s syndrome. Skin lesions may be bullous or cellulitis-like (pseudocellulitic) in appearance.
  • Skin lesions of Sweet’s syndrome are often accompanied by signs of systemic inflammation: fever, malaise, arthralgias, and blood markers of inflammation such as leukocytosis or elevated erythrocyte sedimentation rate.
  • Extracutaneous manifestations of Sweet’s syndrome may occur.
  • Sweet’s syndrome may be idiopathic or seen in association with other systemic illnesses, most commonly malignancy (especially hematologic), connective tissue disease, inflammatory diseases, infection, pregnancy, or triggered by medications or pathergy (injury).
  • Sweet’s syndrome is almost universally responsive to treatment with systemic corticosteroids; however, given the chronic intermittent nature of the disease, it may require alternative immunosuppression with steroid-sparing agents. Anti-neutrophilic agents often are effective in the management of Sweet’s syndrome.

Introduction

Indurated, often painful, erythematous nodules are the characteristic skin lesion that marks Sweet’s syndrome. Skin lesions may be bullous or pseudocellulitic in appearance. Skin lesions of Sweet’s syndrome are often accompanied by signs of systemic inflammation: fever, malaise, arthralgias, and blood markers of inflammation such as leukocytosis or elevated erythrocyte sedimentation rate. Extracutaneous manifestations of Sweet’s syndrome may occur.

The diagnostic criteria for Sweet’s syndrome have been proposed in the literature, though remain somewhat nonspecific. To meet diagnostic criteria, a patient must have both of the major criteria and meet two of the five minor criteria:

Major criteria:

  1. Abrupt onset of tender or painful erythematous or violaceous plaques or nodules
  2. Predominantly neutrophilic infiltration in the dermis without leukocytoclastic vasculitis

Minor criteria:

  1. Preceding fever or infection
  2. Accompanying fever, arthralgia, conjunctivitis, or underlying malignant lesion
  3. Leukocytosis
  4. Good response to systemically administered corticosteroids and not to antibiotics
  5. Increased erythrocyte sedimentation rate

Common laboratory findings seen in association with Sweet’s syndrome include leukocytosis, elevated erythrocyte sedimentation rate, and there are rare reports of p-ANCA antibodies.

Sweet’s syndrome may be idiopathic (estimated 70% of cases) or seen in association with other systemic illnesses. Common associated diseases include:

  • malignancy
  • systemic inflammatory disease
  • medication-triggered Sweet’s
  • infection
  • pregnancy
  • pathergy

The relationship between Sweet’s syndrome and its associated conditions is complex. Flares of Sweet’s syndrome do not always occur in concordance with flares of the underlying disease.

Sweet’s syndrome is almost universally responsive to treatment with systemic corticosteroids; however, given the chronic intermittent nature of the disease, it may require alternative immunosuppression with steroid-sparing agents. Anti-neutrophilic agents often are effective in the management of Sweet’s syndrome.

Initial Evaluation

Differential diagnosis

Deep fungal infection

Cutaneous lymphoma

Pyoderma gangrenosum

Erythema nodosum

Treatment

First-line therapy: The first-line therapy for Sweet’s syndrome is systemic corticosteroids, because it is almost universally effective for treatment of this condition and is rapid in onset. Because a chronic, relapsing/remitting course of Sweet’s is common, long-term control may require initiation of a steroid-sparing agent. Inflammatory control may require systemic immunosuppression and/or the use of multiple therapeutic agents in combination.

First steps

  • Oral prednisone 0.75 to 1 mg/kg daily will result in a dramatic clinical response in 24-48 hours. The rapid response to prednisone is almost diagnostic in cases where the diagnosis is not clear. Continue prednisone at the initial dose until lesions have completely or almost completely resolved. For severe cases, consider pulse systemic steroids monthly, either with intravenous methylprednisolone or oral dexamethasone daily for five consecutive days.
  • After response, reduce prednisone slowly each week over the next 4–6 weeks to the dose necessary to control the disorder. Most patients will be completely weaned from steroids in 6–8 weeks.
  • Relapse may require reinstitution of steroids and another attempt at tapering medication to the control dose.

Subsequent steps

  • Antineutrophilic medications, such as dapsone and colchicine, may be effective as first-line treatment in mild cases or as an adjunctive treatment when steroid-sparing agents are necessary.
  • In severe or refractory disease cyclosporine A, 5-10 mg/kg per day may induce a response. It may be necessary to utilize cyclosporine (in addition to systemic steroids) with close monitoring for side effects. Response should be dramatic and will permit rapid reduction of systemic steroids (as long as cyclosporine complications are not encountered).
  • Infliximab 5 mg/kg/day at weeks 0, 2, and 6 or etanercept 50 mg twice weekly may be considered as rescue therapy in patients failing the above treatments.
  • Other effective agents that may be used alone or in combination with other medications when needed for refractory cases:
    • Minocycline
    • Clofazamine
    • Thalidomide
    • Mycophenolate mofetil
    • SSKI

Pitfalls

  • Sweet’s syndrome may be associated with hematologic malignancy, classically acute myelogenous leukemia, and may present during a leukemic or preleukemic state. These patients are frequently anemic. Because use of systemic immunosuppression may advance progression of the underlying malignancy, it is mandatory to exclude this diagnosis prior to initiation of systemic immunosuppression by checking a complete blood count with differential and peripheral smear, serum protein electrophoresis or immunofixation electrophoresis, or by bone marrow biopsy if there is high clinical suspicion.
  • Sweet’s syndrome may be triggered by medications; a review of the patient’s medication list and empiric discontinuation of classic drug triggers may be necessary to adequately treat the Sweet’s.
  • Dapsone can cause a host of toxic and idiosyncratic side effects. Accelerated hemolysis owing to shortened red cell lifespan occurs in all patients (typically leading to reduction of hemoglobin by 2 units), but can be life-threatening in patients with G6PD deficiency.
  • Immunosuppressive therapy and anti-TNF treatment may be complicated by serious infections. Baseline PPD and prophylaxis for pneumocystis pneumonia should be considered when appropriate.
  • Thalidomide is a potent teratogen, therefore all female patients treated with this agent must be entered in a standardized pregnancy prevention program.

When to refer to a dermatologist

  • When the diagnosis of Sweet’s syndrome is not clear.
  • When a skin biopsy is needed to confirm the diagnosis.
  • For treatment-resistant cases of Sweet’s and/or its underlying systemic disease, i.e., when the patient is not responding to systemic corticosteroids or other first-line treatment strategies.

Clinical Case

Case 1

  • 53-year-old female
  • No significant past medical history and she takes no medications
  • Review of systems is notable only for recent fevers in association with the rash
  • Presents for management of painful nodules on the legs and arms

Initial evaluation

  • Tired-appearing female
  • Low-grade fever is noted
  • Juicy indurated erythematous nodules on the arms and legs, few scattered on trunk without mucosal lesions
  • Diagnosis: favor Sweet’s syndrome
  • A skin biopsy to confirm the diagnosis is performed.
  • Concern for an underlying inflammatory condition or malignancy triggers a diagnostic evaluation including age-appropriate cancer screening, chest X-ray, and blood tests including complete blood count with differential, erythrocyte sedimentation rate, and rheumatologic serologies; given the absence of gastrointestinal symptoms, a colonoscopy to rule out inflammatory bowel disease is deferred
  • Follow-up in 1 week

Follow-up evaluation

  • The rash has not progressed but also shows no improvement
  • Blood tests indicate a mild anemia and thrombocytopenia and slightly elevated erythrocyte sedimentation rate; the remainder of her tests and imaging are normal
  • Given the high suspicion for idiopathic Sweet’s syndrome, the patient is started on systemic prednisone 1 mg/kg daily and given instructions to take vitamin D and calcium supplements
  • Follow-up in 1 week

Follow-up evaluation

  • Patient reports significant clinical improvement within 48 hours of starting prednisone
  • The patient’s prednisone is tapered over the next 6 weeks with recurrence of symptoms; after escalation of prednisone dose, her symptoms remit; dapsone is started, and her prednisone is successfully tapered off.
  • The patient remains stable on dapsone

References

Brinster NK et al (2012) Nonbullous neutrophilic lupus erythematosus: a newly recognized variant of cutaneous lupus erythematosus, JAAD, 66(1):92-97.

Dabade TS, Davis MD (2011) Diagnosis and treatment of the neutrophilic dermatoses (pyoderma gangrenosum, Sweet’s), Derm Therapy, 24(2):273-284.

Schadt CR, Callen JP (2012) Management of neutrophilic dermatoses, Derm Therapy, 25(2):158-172.